Thunderstorm Wind, Dubuque
- When
- June 3, 1:35 PM CST to 1:50 PM CST
- Where
- Dubuque County, Dyersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.480, -91.120
Power pole leaning due to thunderstorm winds.
An unorganized line of strong to severe thunderstorms developed in eastern Iowa on the afternoon of June 3. This line of thunderstorms continued into northwest Illinois, with thunderstorms capable of severe winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An unorganized line of strong to severe thunderstorms developed in eastern Iowa on the afternoon of June 3. This line of thunderstorms continued into northwest Illinois, with thunderstorms capable of severe winds and heavy rain. A quick 1-3 inches of rainfall fell for some, which resulted in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 1:03 PM CST, 32 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 203 PM CDT Mon Jun 3 2024 .KEY MESSAGES... - Active summer-like pattern early this week with warm/muggy conditions and multiple chances of showers and storms. Strong to a few severe storms possible this afternoon/evening, and again Tuesday PM/evening. - Mainly dry mid week into the weekend with pleasant temperatures and lower humidity. && .SHORT TERM /THROUGH TONIGHT/... Issued at 202 PM CDT Mon Jun 3 2024 A true summertime air mass in place over the region today, with heat and humidity widespread in the region. Pwat values are around the 90th percentile, 1.4 to 1.6", but forcing is weak and this is resulting in an over-forecast of Pops by the NBM in general. The forcing today within this warm sector has been on the southern flank of the MCV which is moving through Wisconsin today. That has provided enough forcing to get several rounds of storms that have been strong at times going in our northern tier of counties (CAPE values are 2500-3000). Farther south, with less forcing, we've bubbled up some towering cumulus, and a couple orphan anvil storms, but the lack of convergence and shear has kept this activity from getting going. Isolated 1" + rains are expected with storms in the north today. Looking upstream in this moist flow, another significant MCV is located in central KS, and models do bring that up through the flow tonight, reaching our south towards morning. So, after the evening chance for storms, mainly north, we'll probably be dry tonight, with some threat moving back in by morning south. It'll be warm and humid, with lows in the mid to upper 60s. Tuesday, the MCV could bring persistent showers and storms to the area, assuming it maintains it's circulation, which is not something we have high confidence in. It should at least provide cloud cover, keeping highs in the lower to mid 80s again. These slow moving storm chances south, will again provide a low confidence placement, but high confidence on heavy rain potential with the very moist air mass in place. Looking at Tuesday night, a later evening arrival of the cold front is now forecast, with most severe weather parameters waning before they enter our CWA. This still looks like a widespread line as is moves through our area, but with a widespread wind event does not appear likely. Another QPF of 0.25 to 0.75 is expected with the line, which is lower than earlier forecasts and trending downward, due to the decaying nature of the line as is moves through. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 202 PM CDT Mon Jun 3 2024 Wednesday through early next week continue to look beautiful and comfortable. There could be a few passing showers and storms in the cyclonic flow aloft through Wednesday night, but following that, mainly dry weather is expected through the next 5-6 days. Highs in the 70s to low 80s, and lows in the 50s to 60s should last into early next week! && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1212 PM CDT Mon Jun 3 2024 Widely scattered showers and storms will continue to move northeast around 40 mph north of Highway 30 early this afternoon. Additional very widely scattered storms will possibly form during the afternoon and evening hours and move northeast around 25 mph. For now, there is a very low chance at any one TAF site through the next 24 hours, except for near DBQ early this afternoon. South winds of 10 to 20 kts will continue through the period, with a cold front arriving Tuesday night, with a widespread thunderstorm chance with it. The summery, chaotic storms are possible until the front arrives, with that widespread line of storms Tuesday night. Outside of storms, VFR weather is expected through the period. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Ervin LONG TERM...Ervin AVIATION...Ervin
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 425 AM CDT Mon Jun 3 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 425 AM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has placed a Slight Risk, or level 2 of 5 risk, for portions of eastern Iowa and northwest Illinois along and east of a line from Dubuque, Iowa to Muscatine, Iowa. Surrounding that is a Marginal Risk, or level 1 of 5 risk, that extends as far west as a Manchester, Iowa to Washington, Iowa line. Scattered thunderstorms are expected through this evening. Some storms may be severe this afternoon and evening, with damaging winds and large hail being the primary threats. An isolated tornado also cannot be ruled out. Locally heavy rainfall could pose a risk for isolated flash flooding late this afternoon and evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY There is a chance of thunderstorms Tuesday and Tuesday night. There is a Marginal Risk, or level 1 of 5 risk for western portions of the Outlook area, mainly along and west of a line from Manchester, Iowa to Keokuk, Iowa. Damaging winds is the primary threat. Locally heavy rainfall could pose a risk for isolated flash flooding Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of the area this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Moving toward the northeast at 25 mph.
Special Weather Statement
National Weather Service Quad Cities IA/IL
1251 PM CDT Mon Jun 3 2024
IAZ040-041-031830-
Buchanan IA-Delaware IA-
1251 PM CDT Mon Jun 3 2024
...A strong thunderstorm will impact portions of east central
Buchanan and northwestern Delaware Counties through 130 PM CDT...
At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winthrop, or 7 miles east of Independence, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Manchester, Winthrop, Quasqueton, Lamont, Delhi, Dundee, Masonville,
Winthrop Golf Course, Delaware County Fairgrounds, Manchester
Airport, Coffins Grove Park, Baileys Ford Park, and Backbone State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4264 9146 4243 9133 4239 9181 4245 9185
4265 9157
TIME...MOT...LOC 1750Z 247DEG 25KT 4246 9174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelSpecial Weather Statement
National Weather Service Quad Cities IA/IL
221 PM CDT Mon Jun 3 2024
IAZ041-042-032000-
Delaware IA-Dubuque IA-
221 PM CDT Mon Jun 3 2024
...A strong thunderstorm will impact portions of northeastern
Delaware and northwestern Dubuque Counties through 300 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Vienna, or 13 miles east of Manchester, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Dyersville, Epworth, Farley, Peosta, Earlville, New Vienna, Holy
Cross, Luxemburg, Rickardsville, Balltown, Bankston, Graf, Bankston
Park, Cottage Hill, New Wine Park, Waupeton, Lattnerville,
Petersburg, Five Points, and Camp Little Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4267 9086 4241 9085 4242 9128 4256 9129
4265 9113 4265 9090 4268 9090
TIME...MOT...LOC 1921Z 247DEG 25KT 4252 9119
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GunkelThe Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
6 thunderstorm wind, 5 heavy rain, 5 flash flood. Local standard time, as filed.
Power pole leaning due to thunderstorm winds.
Rainfall from the last two hours.
Area estimated from report received, where the creeks and streams between Asbury and Durango were out of their banks. No impacts were noted to houses along the streams.
Reports of basement flooding in the neighborhood.
Heavy rainfall resulted in flash flooding of the roadways.
Report gathered from mping indicating street flooding, with road closures and vehicles stranded in the water.
Report gathered from mping indicating flash flooding over the roads, resulting in road closures and stranded vehicles.
Measured from a personal weather station.
Four inch diameter tree branches downed by the winds, along with shingles blown off the roof.
Large tree downed by the thunderstorm winds.
Large tree blown down by the thunderstorm winds.
Several trees down throughout the neighborhood, with one down on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191039, 1191034, 1191035, 1191036, 1191037, 1191038, 1191064, 1191065, 1191066, 1191067, 1191068, 1191041, 1191042, 1191045, 1191055, 1191057.